Alert archive / Florida / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 227, NWS Mobile, AL

July 12, 2020Escambia County, Florida; Baldwin County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Jul 12, 2020, 9:01 PM CDT for Escambia County, Florida; Baldwin County, Alabama. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 12, 2020, 9:01 PM CDT (02:01 UTC)
Expired
Jul 12, 2020, 9:45 PM CDT
In force
44 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Baldwin County, AL, Escambia County, FL

The radar

The Mobile radar (KMOB), 97 km from the middle of the area, began a volume at 02:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 12, 3:40 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 2.0 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 2020-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2514 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 2020-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2514 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
1455 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

798 
WUUS54 KMOB 130201
SVRMOB
ALC003-FLC033-130245-
/O.NEW.KMOB.SV.W.0227.200713T0201Z-200713T0245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Mobile AL
901 PM CDT Sun Jul 12 2020

The National Weather Service in Mobile has issued a

* Severe Thunderstorm Warning for...
  Southeastern Baldwin County in southwestern Alabama...
  South central Escambia County in northwestern Florida...

* Until 945 PM CDT.

* At 900 PM CDT, a cluster of severe thunderstorms was located 5 
  miles northeast of Robertsdale, moving southeast at 25 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Pensacola, Brent, West Pensacola, Ensley, Warrington, Gonzalez,
  Goulding, Lillian, Myrtle Grove and Perdido Beach.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Damaging winds and continuous cloud to ground lightning is occurring 
with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3022 8750 3068 8771 3069 8733 3037 8718
      3036 8720 3036 8719 3034 8718 3035 8718
      3023 8712 3023 8714 3022 8731
TIME...MOT...LOC 0200Z 297DEG 22KT 3060 8763 

HAIL...<.75IN
WIND...60MPH
 
$$

CGAL
1 follow-up statement
048 
WWUS54 KMOB 130219
SVSMOB

Severe Weather Statement
National Weather Service Mobile AL
919 PM CDT Sun Jul 12 2020

ALC003-FLC033-130245-
/O.CON.KMOB.SV.W.0227.000000T0000Z-200713T0245Z/
Baldwin AL-Escambia FL-
919 PM CDT Sun Jul 12 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM CDT
FOR SOUTHEASTERN BALDWIN AND SOUTH CENTRAL ESCAMBIA COUNTIES...

At 919 PM CDT, a cluster of severe thunderstorms was located 10 
miles northwest of Lillian, or 12 miles east of Robertsdale, moving 
southeast at 25 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Pensacola, Brent, West Pensacola, Ensley, Warrington, Gonzalez,
Goulding, Lillian, Myrtle Grove and Perdido Beach.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3022 8750 3068 8771 3069 8733 3037 8718
      3036 8720 3036 8719 3034 8718 3035 8718
      3023 8712 3023 8714 3022 8731
TIME...MOT...LOC 0219Z 297DEG 22KT 3055 8751 

HAIL...<.75IN
WIND...60MPH
 
$$

CGAL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 7:00 PM CDT, 2 hours 1 minute earlier.

Area forecast discussion, Jul 12, 7:00 PM CDT, 2 hours 1 minute before
Area Forecast Discussion
National Weather Service Mobile AL
700 PM CDT Sun Jul 12 2020

.NEAR TERM UPDATE /Now Through Monday night/...Adjusted PoPs and
weather for this evening to better match ongoing areas of convection
and expected trends based on latest Hi-Res model data, otherwise
no changes to the near term package. Tow clusters of thunderstorms
will affect the region through early this evening, one moving out
of south central Alabama and into the western Florida panhandle.
This cluster will affect the western Florida panhandle and the
near shore Gulf waters over the next several hours. Another
cluster of storms will move south across portions of interior
southeast Mississippi and southwest Alabama (mainly around the
Mobile Bay area) and the near shore marine waters as well. The
storms are efficient wind producers, with 30 to 40 knot gusts
common (and some severe gusts possible). A Severe Thunderstorm
Watch continues in effect for these areas until 10 PM (and also
currently in effect for areas north of the storms, but will likely
be cancelled for some of that area a little earlier this evening).
/12

&&

.AVIATION (13/00Z Issuance)...VFR conditions will continue for
most locations through early this evening, except in the vicinity of
several complexes of strong to occasionally severe thunderstorms
that will be moving south-southeast across portions of interior
southeast Mississippi, south central and southwest Alabama and
then down into the Florida panhandle. MVFR to IFR conditions will
be possible with this line as it moves from north to south across
the area through mid evening. These storms should move offshore
and dissipate by late evening or midnight, with VFR conditions
returning across all of the area after midnight. Some scattered
convection is again expected on Monday afternoon, but coverage is
not expected to be as widespread as this afternoon, and mostly
VFR conditions are expected. Winds will be light, and primarily
out of the west- northwest through Monday. /12

&&

.PREV DISCUSSION... /issued 353 PM CDT Sun Jul 12 2020/

NEAR TERM UPDATE /Now Through Monday/...Two quick things I
wanted to update with the afternoon forecast. The first is a brief
update on the line of strong to severe storms that are now at our
doorstep. The cold pool seems to have accelerated the storms as
usual with these systems and have arrived a few hours earlier than
expected across our northern areas. What this means is that
storms will have slightly better instability and a better
likelihood of staying more organized to the coast. Damaging winds
will remain to be the primary threat and shear has decreased some.
Some small hail to nickle size cannot be ruled out especially
with the stronger storms; however, high temperatures will likely
cause significant melting of hail.

The second issue at hand is the heat advisory for tomorrow. After
some deep intense thought I wen't ahead with the heat advisory for
southeastern Mississippi except Wayne county. This will also include
Mobile and Baldwin counties. With the likelihood of the MCS moving
through earlier and bringing rain to most of the area this afternoon
and evening I would expect dewpoints to increase tomorrow. This
coupled with a more substantial seabreeze will help keep low-level
moisture locked in through the peak heating leading to high heat
index values. With the upper ridge discussed in the previous
discussion still nosing over our western areas I went with the areas
that would have the best overlap. Nonetheless, our whole area will
likley see heat indices in the triple digits for most of the
afternoon tomorrow and some expansion might be warranted. BB/03

PREVIOUS NEAR TERM DISCUSSION ISSUED AT 138 PM CDT...We are still
stuck sandwiched between a strengthening upper ridge over Western
Texas and New Mexico and a weakening upper trough draped over the
northeastern US. As a result, northwesterly flow remains over
most of the state of Alabama with several subtle shortwaves
chugging along the periphery of the ridge. What appears to be a
mid-level front extended north to south across Alabama marking the
difference between drier air to the east (PWATS of 1 to 1.5
inches) and deep moist air to the west (PWATS of 2 to 2.25
inches). MLCape values along and west of this boundary have
climbed to near 3000 J/KG with a strong north to south Cape
gradient across our area. An ongoing line of strong to severe
storms (MCS) was located just north of Birmingham. Typically in
this sort of pattern these MCS's will ride along the Cape
gradient. As a result, the ongoing line of strong to severe storms
will continue it's tour of Alabama and enter our area from the
north by late this afternoon and evening. The atmosphere will be
primed for damaging winds with 25-35 knots of 0-3KM bulk shear and
more than sufficient cape values. While low, a tornado cannot be
completely ignored. This will be true where 0-3KM bulk shear
values approach 35+ knots. Storms will continue into the evening
likely reaching the coast by around 11 pm to midnight. Storms will
likely weaken given the loss of daytime heating; however, there
still should be enough cape to keep storms going along the leading
edge of the outflow boundary.

Tomorrow will look more like a standard summer day as the outflow
from tonight storms will likely push offshore and wipe out some of
the moisture across the area. Most of the day will be spent
recovering. The best area of storms will likely be along the coast
where the best moisture will be able to recover and surface
forcing would be maximized along the afternoon seabreeze
circulation. Like almost every afternoon, a few strong to severe
storms will be possible but dry air will likely limit coverage and
severe potential.

Temperatures will continue to be hot with the presence of the
upper ridge to our west. The good news is that tonights MCS might
mix the atmosphere making it a little cooler this evening;
however, the added low level moisture will probably bump dewpoints
up in the morning and lead to peak solar heating during the
morning. Temperatures will quickly rise into the low 90s with
dewpoints in the mid 70s. Heat indexes will range from 104-108
with the highest heat indexes likely over Southeast Mississippi,
Mobile and Baldwin counties. I am still mulling over the potential
for another heat advisory tomorrow as I wan't to see how much we
mix out this afternoon. Vertical mixing that brings drier air to
the surface would be the one saving grace from the downright
oppressive heat except usually when that happens our temperatures
spike up into the mid to upper 90s. You really can't win around
here as it's going to be hot one way or the other. I will likely
re-analyze the potential for a heat advisory later this afternoon
and provide an update with the 4 pm package. Lows will still be
in the 70s and I would not expect that to change until November.
Rip current risk will be low today increasing to Moderate tomorrow
as the next swell approaches our beaches. BB/03

SHORT TERM /Monday night Through Wednesday night/...The trough
over the east coast will lift out allowing the upper ridge to
slowly nose east through the period. However, the area remains on
the eastern periphery of the ridge resulting in continued north
to northwest flow aloft. As the upper trough departs, some drier
mid level air will work into northeastern portions of the area
Tuesday into Wednesday. This will maintain scattered showers and
thunderstorms with the greatest coverage to west during peak
heating where higher amounts of deep layer moisture will reside.

The main story will continue to be the heat with highs in the low
to mid 90s with a few upper 90s possible. The high humidity will
create heat index values between 103 to 109 at times and a heat
advisory may be needed for portions of the area both Tuesday and
Wednesday. Temperatures overnight will not provide much relief from
the daytime heat as we fall into the mid to low 70s inland with
upper 70s to near 80 at the beaches on both nights. /13

EXTENDED TERM /Thursday Through Sunday/...Northeast to east mid
level flow prevails through the extended term period, but becoming
more predominately easterly toward the end of the period as a mid
level high pressure ridge becomes entrenched across the eastern
portion of the country but to the north of our forecast area.
Meanwhile, weak high pressure at the sfc will maintain a weak flow
pattern. The winds will primarily be diurnally-driven with the
daily sea/land breeze cycle and afternoon heating through the
period. Daily thunderstorm chances continue to hover around 40-50
percent throughout the period as weak disturbances embedded within
the easterly flow aloft pass over the area and act on a moist and
moderately unstable boundary layer. The coverage of showers and
storms will be focused along the sea breeze near the coast each
late morning into early afternoon and then farther inland during
the late afternoon and early evening hours. Daytime temperatures
will continue to hover in the mid 90s inland and low 90s along the
coast, with heat indices remaining in the 100 to 107 degree
range. Lows will continue to be in the mid 70s over the interior
and in the upper 70s near and along the coast each night. /13

MARINE...No impacts are forecast except winds and waves higher near
showers and storms. /29

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...Heat Advisory from 10 AM to 7 PM CDT Monday for ALZ261>266.

FL...None.
MS...Heat Advisory from 10 AM to 7 PM CDT Monday for MSZ075-076-078-
     079.

GM...None.
&&

This product is also available on the web at:
http://weather.gov/mob

In the hours before

Local storm report, Jul 12, 8:21 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
821 PM CDT SUN JUL 12 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0814 PM     TSTM WND GST     MOBILE REGIONAL AIRPORT 30.68N 88.24W
07/12/2020  M45 MPH          MOBILE             AL   PUBLIC

&&
Local storm report, Jul 12, 8:32 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
832 PM CDT SUN JUL 12 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0822 PM     TSTM WND GST     BROOKLEY FIELD          30.63N 88.07W
07/12/2020  M44 MPH          MOBILE             AL   ASOS

&&
Local storm report, Jul 12, 8:33 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
833 PM CDT SUN JUL 12 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0814 PM     TSTM WND GST     MOBILE REGIONAL AIRPORT 30.68N 88.24W
07/12/2020  M45 MPH          MOBILE             AL   ASOS

            CORRECTS PREVIOUS TSTM WND GST REPORT FROM
            MOBILE REGIONAL AIRPORT.

&&
Local storm report, Jul 12, 8:38 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
838 PM CDT SUN JUL 12 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     TSTM WND GST     1 N FAIRHOPE            30.54N 87.90W
07/12/2020  M47 MPH          BALDWIN            AL   MESONET

            MEASURED AT FAIRHOPE YACHT CLUB.

&&
Local storm report, Jul 12, 8:44 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
844 PM CDT SUN JUL 12 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     TSTM WND GST     3 SE FORT WALTON BEACH  30.39N 86.59W
07/12/2020  E35 MPH          GMZ655             FL   MESONET

            MEASURED BY WEATHERFLOW SITE AT THE OKALOOSA
            ISLAND FISHING PIER.

&&
Special weather statement, Jul 12, 8:44 PM CDT, 17 minutes before
Special Weather Statement
National Weather Service Mobile AL
844 PM CDT Sun Jul 12 2020

ALZ263-265-130230-
Mobile Coastal AL-Mobile Central AL-
844 PM CDT Sun Jul 12 2020

...STRONG THUNDERSTORMS WILL AFFECT THE FOLLOWING COUNTIES...
SOUTHWESTERN MOBILE COUNTY UNTIL 930 PM CDT...

At 843 PM CDT, a cluster of strong thunderstorms was located over
Theodore, moving south at 25 mph.

Wind gusts of 45 to 55 mph will be possible with this storm.

Locations impacted include...
Midtown Mobile, Downtown Mobile, Prichard, Tillmans Corner, Theodore,
Grand Bay, Bayou La Batre, Dauphin Island, Tanner Williams, Coden,
I10 And I65 and Mobile Regional Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southwestern Alabama.

LAT...LON 3023 8828 3025 8818 3032 8823 3036 8819
      3037 8824 3032 8826 3038 8824 3039 8840
      3074 8841 3074 8800 3064 8806 3033 8814
      3026 8809 3033 8817 3026 8818 3025 8808
TIME...MOT...LOC 0143Z 353DEG 23KT 3054 8820

CGAL

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 7:28 PM CDTSevere Thunderstorm WarningMOBOkaloosa32 min
Jul 12, 8:14 PM CDTSevere Thunderstorm WarningMOBEscambia, Santa Rosa46 min
Jul 12, 9:49 PM CDTSpecial Weather StatementMOBSanta Rosa41 min
Jul 12, 10:04 PM CDTSpecial Weather StatementMOBSanta Rosa41 min
Jul 13, 2:29 PM CDTHeat AdvisoryMOBEscambia, Okaloosa, Santa Rosa29 hr
Jul 13, 3:36 PM CDTSpecial Weather StatementMOBOkaloosa39 min
Jul 13, 5:08 PM CDTSpecial Weather StatementMOBOkaloosa52 min
Jul 12, 7:07 PM CDTSevere Thunderstorm WarningMOBBaldwin, Mobile, Washington53 min
Jul 12, 7:28 PM CDTSpecial Weather StatementMOBWashington47 min
Jul 12, 7:33 PM CDTSevere Thunderstorm WarningMOBBaldwin, Mobile72 min
Jul 12, 7:35 PM CDTSpecial Marine WarningMOB85 min
Jul 12, 8:31 PM CDTAreal Flood AdvisoryMOBBaldwin, Mobile3 hr
Jul 12, 8:39 PM CDTSevere Thunderstorm WarningMOBBaldwin51 min
Jul 12, 8:44 PM CDTSpecial Weather StatementMOBMobile46 min
Jul 12, 8:45 PM CDTSpecial Marine WarningMOB90 min
Jul 12, 9:17 PM CDTSevere Thunderstorm WarningMOBMobile13 min
Jul 12, 9:25 PM CDTSpecial Marine WarningMOB2 hr
Jul 12, 10:18 PM CDTSpecial Marine WarningMOB65 min
Jul 12, 10:20 PM CDTSpecial Marine WarningMOB85 min
Jul 12, 11:22 PM CDTSpecial Marine WarningMOB83 min
Jul 13, 5:48 AM CDTSpecial Marine WarningMOB87 min
Jul 13, 5:49 AM CDTSpecial Weather StatementMOBBaldwin26 min
Jul 13, 6:47 AM CDTSpecial Marine WarningMOB71 min
Jul 13, 3:39 PM CDTSpecial Marine WarningMOB29 min
Jul 13, 3:54 PM CDTSpecial Weather StatementMOBMobile51 min
Jul 13, 5:10 PM CDTSpecial Weather StatementMOBMobile50 min
Jul 13, 5:16 PM CDTSpecial Marine WarningMOB59 min
Jul 13, 5:34 PM CDTSevere Thunderstorm WarningMOBMobile17 min
Jul 13, 5:57 PM CDTSpecial Marine WarningMOB21 min

Nearby

Severe Thunderstorm Warnings in Florida, 2020Severe Thunderstorm Warnings in Alabama, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.